Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC

May 10, 2018Martin County, Tyrrell County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 10, 2018, 9:03 PM EDT for Martin County, Tyrrell County, Washington County, North Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 9:03 PM EDT (01:03 UTC)
Expired
May 10, 2018, 9:45 PM EDT
In force
42 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Martin County, NC, Tyrrell County, NC, Washington County, NC

The radar

The Norfolk radar (KAKQ), 123 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 9:10 PM EDTHAIL 1Jamesville, NCNICKEL TO QUARTER SIZE HAIL.
May 10, 9:15 PM EDTHAIL 14 S Plymouth, NC
May 10, 9:22 PM EDTTSTM WND DMG2 Ssw Plymouth, NCTREES DOWN ON LONG RIDGE ROAD AND HIGHWAY 64. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1514 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS52 KMHX 110103
SVRMHX
NCC117-177-187-110145-
/O.NEW.KMHX.SV.W.0007.180511T0103Z-180511T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
903 PM EDT THU MAY 10 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Washington County in eastern North Carolina...
  Southeastern Martin County in eastern North Carolina...
  West central Tyrrell County in eastern North Carolina...

* Until 945 PM EDT.

* At 902 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Hinson, or 8 miles east of Williamston, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Plymouth, Wenona, Hinson, Westover, Pleasant Grove, Scuppernong,
  Phelps Lake, Pungo Lake, Mackeys, Roper, Jamesville, Creswell and
  Dardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3605 7638 3571 7634 3572 7698 3586 7701
      3590 7692 3586 7689 3582 7690 3581 7688
      3585 7684 3589 7683 3586 7677 3587 7674
      3594 7669 3595 7670 3593 7674 3594 7674
      3599 7668 3601 7658 3601 7651 3603 7646
TIME...MOT...LOC 0102Z 260DEG 29KT 3585 7691 

HAIL...1.00IN
WIND...60MPH
 
$$

5
1 follow-up statement
655 
WWUS52 KMHX 110124
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
924 PM EDT THU MAY 10 2018

NCC177-110131-
/O.CAN.KMHX.SV.W.0007.000000T0000Z-180511T0145Z/
Tyrrell NC-
924 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL TYRRELL COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning will remain to 
the west through 945 pm. Therefore, the warning has been cancelled.

LAT...LON 3596 7641 3571 7642 3576 7683 3589 7683
      3588 7681 3586 7678 3586 7677 3587 7674
      3593 7670
TIME...MOT...LOC 0121Z 275DEG 30KT 3583 7672 

$$

NCC117-187-110145-
/O.CON.KMHX.SV.W.0007.000000T0000Z-180511T0145Z/
Washington NC-Martin NC-
924 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR WASHINGTON AND EAST CENTRAL MARTIN COUNTIES...

At 921 PM EDT, a severe thunderstorm was located over Plymouth,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Quarter size hail was reported in Jamesville.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Plymouth, Hinson, Pleasant Grove, Westover, Scuppernong, Phelps Lake,
Mackeys, Roper and Dardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3596 7641 3571 7642 3576 7683 3589 7683
      3588 7681 3586 7678 3586 7677 3587 7674
      3593 7670
TIME...MOT...LOC 0121Z 275DEG 30KT 3583 7672 

HAIL...1.00IN
WIND...60MPH
 
$$

5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 6:26 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 10, 6:26 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
626 PM EDT Thu May 10 2018

.SYNOPSIS...
A weak cold front will push through the area late tonight into
early Friday. High pressure will build in from the west into the
weekend. A weak cold front will approach the area early next
week. A trough of low pressure will impact the region mid to
late next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 615 PM Thursday...Impressive line of convection running
from SE Va to central NC pushing E at a decent clip. Radar also
shows sea breeze moving well inland twrd cstl plain. High res
mdls show convection remaining fairly strong as enters far NW
part of area then quickly diminishes thru the evening, likely
due to loss of heating plus moving to E of sea breeze. Based on
rdr and high res mdls increased pops to likely NW tier and
dropped to slight chc srn cst where may not see much if any
rain. Main threat of strong to marginally svr storms will be
over far NW tier mainly between 8 pm and 10 pm.

Prev disc...Convection firing along mid- level trough and cold
front now moving into the western sections of Virginia and north
central NC. The 3km NAM, NSSL/WRF and HRRR all show a broken
line of convection to approach our CWA after 00Z and weaken as
it moves east through 04z-06z. The northern portion of our CWA
is in a Marginal Threat of Severe Weather, with northwestern
Martin County actually in a Slight Risk as of mid afternoon.
HRRR shows an area of 1000-1500 J/kG CAPE into our far
northwestern counties as the convection arrives around 00Z, but
this instability quickly diminishes by 02Z with loss of heating.
Raised PoPs earlier to 50 percent north to 30 percent south.
Think after about 06Z, convection should wane with just a few
leftover showers near the coast before ending around 08z or so.
Clouds, wind and precipitation should hold minimum temperatures
in the low/mid 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 315 PM Thursday...As upper heights build across the
region, a west to northwest downsloping flow will lead to
slightly lower dewpoints on Friday and consequently warming
temperatures as highs reach the mid/upper 80s inland, low/mid
80s south coast and mid/upper 70s Outer Banks. Skies will be
sunny making for a near perfect May afternoon.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 AM Thu...Above normal temps expected through the
period, with increasing precip chances next week.

Friday Night through Sunday...Above normal temps expected this
weekend with mostly sunny to partly cloudy skies, as an upper
ridge strengthens across the area with surface high pressure in
control. Right now Sat looks like the warmest day with highs
around 90 degrees inland, and 80-85 degrees along the coast.
Some guidance shows highs in the low 90s inland Sat. Sun looks
very similar to Sat, with a few more clouds. Overnight lows in
the 60s. Ridge will likely suppress most convection, but
isolated diurnally driven, seabreeze showers and tstms will be
possible inland Sat afternoon/evening and again Sunday.

Monday through Thursday...Below avg confidence in forecast
specifics early next week, with decent amt of model spread. A
weak backdoor front is forecast to approach the area Monday and
Tuesday. The GFS keeps the front stalled to the north, while
the ECMWF pushes the front further south late Monday and Tuesday
before lifting back to the north Tue night. This could aid as a
focus for convection. Models continue to develop a stacked low
over FL and the Gulf of Mexico Monday and Tuesday. Given the
front in the vicinity early next week and increasing moisture
around the low and off the Atlantic, will continue chance pops. At
this time looks like the best chances for widespread precip
will be mid to late week, as low gets absorbed and moisture
overspreads the area. Highs inland in the 80s and mid 70s/low
80s along the coast. Overnight lows in the mid to upper 60s.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /Through Friday/...
As of 615 AM Thu...Expect VFR to dominate however will have to
watch line of storms that could lead to brief sub VFR later
this evening espcly inland and N where could also see a stronger
gust or two. After threat of convection pass after midnight
cant rule out some patchy light fog or low clouds espcly if it
rains, however most guidance not showing much so will keep as
VFR. VFR conditions will prevail Fri with mclr skies with zonal
flow aloft behind very weak cold front/trof.

Long Term /Friday Night through Tuesday/...
As of 3 AM Thu...Pred VFR conditions expected through the
period. Patchy fog/stratus will be possible Sat and Sun
mornings, and isolated diurnal showers/storms possible Sat and
Sun afternoons. Precip chances increase next week with better
chances for sub-VFR conditions.

&&

.MARINE...
Short Term /Through tonight/...
As of 615 PM Thursday...Fcst looks good with SSW winds 10 to 20
kts this evening ahead of weak cold front/trof.

Prev disc...With advancing weak cold front and mid- level
trough, winds will be SW 10-20 knots through the evening into
tonight before diminishing toward morning. The winds become more
W/NW behind the front Friday morning at 5-10 knots before
becoming NE Friday afternoon. Seas are currently 3-4 feet and
may get as high as 5 feet, especially late this evening into the
early overnight hours, before dropping back to 2-4 feet for
Friday per latest NWPS/SWAN model.

Long Term /Friday Night through Tuesday/...
As of 3 AM Thu...Looks like a nice day Sat with S winds 5-10 kt
early increasing to 10-15 kt in the afternoon with seas 2-3 ft.
SW winds 10-15 kt Sun, increasing to 10-20 kt Sun evening and
into Monday with seas 2-4 ft.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CTC
NEAR TERM...RF/CTC
SHORT TERM...CTC/BM
LONG TERM...CQD
AVIATION...RF/CQD
MARINE...RF/CTC/CQD
Hazardous weather outlook, May 10, 6:01 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
601 PM EDT Thu May 10 2018

NCZ029-044>047-079>081-090>094-112215-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
601 PM EDT Thu May 10 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

There is a Marginal Threat of Severe Thunderstorms tonight, with a
Slight Threat over far northwestern Martin County. The primary threat
will be strong gusty winds. The main timing of the storms will be
between about 7 to 8 pm and about midnight to 1 AM Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-112215-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
601 PM EDT Thu May 10 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 8:07 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
807 PM EDT THU MAY 10 2018

NCZ029-044-079-110100-
Greene-Martin-Pitt-
807 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN GREENE...
NORTHERN PITT AND MARTIN COUNTIES...

At 807 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles southwest of Scotland Neck to
Tarboro to near Wilson. Movement was east at 35 mph.

Wind gusts up to 50 mph and small hail are possible with these
storms.

Locations impacted include...
Greenville, Williamston, Farmville, Bethel, Stokes, Bell Arthur,
Robersonville, House, Bruce, East Carolina University, Pitt
Greenville Airport, Dowdy Ficklen Stadium, Gold Point, Fountain,
Hamilton, Oak City, Parmele, Walstonburg, Everetts and Falkland.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
      3589 7702 3586 7704 3586 7701 3590 7694
      3586 7689 3577 7713 3572 7720 3566 7720
      3554 7745 3560 7778 3580 7747 3583 7739
      3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 0007Z 276DEG 30KT 3606 7758 3592 7756 3569 7797

5
Special weather statement, May 10, 8:56 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
856 PM EDT THU MAY 10 2018

NCZ029-045-046-110200-
Washington-Tyrrell-Martin-
856 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN MARTIN AND NORTHWESTERN TYRRELL COUNTIES...

At 854 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Windsor to 6 miles east of
Williamston to 7 miles northeast of Old Ford. Movement was east at 35
mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Plymouth, Woodley, Hinson, Westover, Pleasant Grove, Scuppernong,
Phelps Lake, Cape Colony, Mackeys, Roper, Jamesville, Smithwick,
Creswell and Dardens.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans,
potted plants, lawn furniture and other light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3593 7632 3575 7640 3570 7707 3586 7702
      3594 7707 3593 7703 3586 7701 3590 7692
      3581 7688 3589 7683 3586 7677 3587 7674
      3594 7669 3595 7670 3593 7674 3594 7674
      3604 7666 3604 7660 3601 7651 3606 7639
TIME...MOT...LOC 0054Z 260DEG 29KT 3596 7701 3585 7695 3574 7700

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:07 PM EDTSpecial Weather StatementMHXMartin, Pitt53 min
May 10, 8:56 PM EDTSpecial Weather StatementMHXWashington64 min
May 10, 9:01 PM EDTSpecial Marine WarningMHX59 min
May 10, 9:28 PM EDTSpecial Weather StatementMHXPitt47 min
May 10, 9:45 PM EDTSpecial Weather StatementMHXTyrrell45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.